Starting on Madopar


#1

Hi

Diagnosed six months ago at 56. Tremor in right hand and stiff ankle which affects walking. My neurologist started me on Madopar three weeks ago with very gradual weekly dose increases. Up to 100/25 three times daily past week and getting early short periods of relief. Just wondering whether I should sit on this dose longer before going up as he suggests. Have heard total cumulative dose of L Dopa might be related to developing dyskinesias so keen to sit on lowest effective dose. Would love to hear others experiences.

thanks


#2

You are now on the recommended starting dose. I started on 3 x  a day 62,5 mg, which is considered too low, but it worked for me for a while and I thought the same as you: keep the dose low for as long as you can, then go up, but not automatically increase dose without a good reason. Give it a couple of weeks, it is so individual, the effect of the drug on your symptoms and the duration of their beneficial effect. It depends on the progression of the disease and the severity of your symptoms. If you take too much levodopa too soon you could be punished for it (being greedy) by getting dyskinesias earlier than is necessary. The advice of the consultant is not mandatory, it is advice for your guidance. I would never take more than they advise, but less , yes , I think that is sensible. After all you will live with the consequences(i.e. side effects or inadeqate relief from symptoms). It's up to you. Best wishes, Kate

 

 


#3

Thank you Kate!

I will see how I go with this dose for a while longer. To be fair the neurologist did say I might not need to go up to full dose but said it was in his experience what most people need.

Best wishes

Gunvant